Alert archive / Nevada / Winter Storm Warnings in 2009

Winter Storm Warning 3, NWS Elko, NV

February 9, 2009Elko County, White Pine County, Nevada

NWS Elko, NV issued this winter storm warning at Feb 9, 2009, 2:36 AM PST for Elko County, White Pine County, Nevada. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 9, 2009, 2:36 AM PST (10:36 UTC)
Expired
Feb 9, 2009, 10:00 PM PST
In force
19 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 150 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this winter storm warning went out at Feb 9, 2:14 AM PST, 22 minutes earlier.

Area forecast discussion, Feb 9, 2:14 AM PST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
214 AM PST MON FEB 9 2009

.SYNOPSIS...ANOTHER STORM SYSTEM WILL MOVE THROUGH THE SILVER
STATE TODAY...BRINGING ACCUMULATING SNOW...BREEZY CONDITIONS...AND
COLDER TEMPERATURES TO MOST OF THE REGION. THIS ACTIVE WEATHER
PATTERN IS EXPECTED TO CONTINUE INTO NEXT WEEKEND WITH COLDER THAN
NORMAL TEMPERATURES AND SEVERAL CHANCES OF ACCUMULATING SNOW.
&&

.SHORT TERM...TODAY THROUGH WEDNESDAY...CURRENT IR SATELLITE LOOP
SHOWS POTENT STORM SYSTEM IMPACTING THE CALIF AND THE SIERRA NEVADA
RANGE BRINGING VALLEY RAIN AND HEAVY MOUNTAIN SNOW IN ADDITION TO SOME
TSTORM ACTIVITY IN CNTRL CALIF. SYSTEM IS CURRENTLY PUSHING INTO
WRN NV WITH SNOW BEING REPORTED AT LOVELOCK AND FALLON IN THE PAST
HOUR. LRX RADAR STARTING TO SHOW SOME SNOW PUSHING INTO WRN
HUMBOLDT COUNTY AND LANDER COUNTY EARLY THIS MORNING. THIS TREND
WILL CONTINUE THROUGH THE EARLY MORNING HOURS WITH SNOW PUSHING
INTO NE AND CNTRL NV...AND BECOMING HEAVY AT TIMES AS A LEE-SIDE
LOW FORMS OVER NRN NV. WINTER WEATHER ADVISORIES LOOK GOOD...WITH
THE ONLY CHANGES TO SNOW AMOUNTS AND THE UPGRADE TO A WINTER STORM
WARNING FOR THE RUBY MOUNTAINS AND EAST HUMBOLDT RANGE. ALL SHORT
TERM MODELS IN GOOD AGREEMENT WITH THE SURFACE LOW AND ASSOCIATED
DYNAMICS OVER CNTRL AND NE NV...WHICH IS A QUITE BIT FURTHER SOUTH
COMPARED TO YESTERDAYS 00Z RUN AND IS MORE IN LINE WITH WHAT
MODELS WERE SHOWING 48 HOURS AGO. MODELS SHOW THE LOW DEVELOP
AROUND HIGHWAY 50 ACROSS CNTRL NV AND PUSH NORTH AND EAST TOWARDS
THE UTAH BORDER THIS AFTERNOON. THE BIG QUESTION IS PRECIP AMOUNTS
AND SNOW ACCUMULATIONS...WHICH WILL LIKELY VARY CONSIDERABLY WITH
DISTANCE. 00Z GFS AND NAM NOW SHOW A QPF MAX BETWEEN HIGHWAY 50
AND I80 ACROSS NE NV...WITH QPF AMOUNTS APPROACHING ONE INCH NORTH
OF EUREKA...EASTWARD OVER THE RUBY MOUNTAINS AND SOUTHEASTERN ELKO
COUNTY. THIS MATCHES WELL WITH PEAK OMEGA VALUES OVER 20 UB/S UP
TO 400MB IN A 6 TO 10 HOUR PERIOD BETWEEN 15Z TO 00Z...ALONG WITH
THETA-E VALUES CONSTANT OR SLIGHT DECREASING WITH HEIGHT JUST
SOUTH OF ELKO EASTWARD TO JUST WEST OF WENDOVER. CONCERNED WITH
LOCALLY HEAVY 1 TO 2 INCH/HOUR SNOWFALL RATES THIS MORNING AND
EARLY THIS AFTERNOON FROM NE NYE COUNTY...NORTHWARD TO EUREKA
COUNTY AND ELKO COUNTY...INCLUDING NW WHITE PINE COUNTY DUE TO
STRONG CONVERGENCE AND LLVL INSTABILITY AS THE SURFACE LOW INTENSIFIES.
INCREASED SNOW AMOUNTS BY A FEW INCHES IN THESE AREAS...AND ISSUED
A WINTER STORM WARNING FOR THE RUBY MOUNTAINS WITH OVER A FOOT OF
SNOW EXPECTED BY LATE TONIGHT WITH UPSLOPE FLOW EXPECTED FROM THE
NW ON THE BACK SIDE OF THE LOW. WOULD NOT BE SURPRISED IF A FEW
VALLEY LOCATIONS RECEIVED AROUND 10 INCHES OF SNOW TOTAL FROM THIS
STORM OVER NE NV...MAINLY OVER ELKO...EUREKA...AND NORTHERN WHITE
PINE COUNTIES. WITH A DEEPENING SURFACE LOW...WINDS ARE EXPECTED TO
BECOME BREEZY OUT OF THE NORTHWEST IN THE AFTERNOON AS WELL...WITH
SOME BLOWING SNOW. SNOW WILL TAPER TO SCT SNOW SHOWERS THIS
EVENING...WITH ADDITIONAL SNOW ACCUMULATIONS POSSIBLE OVER ERN NV.

ALL MODELS SHOW CONDITIONS IMPROVING LATE MONDAY NIGHT AND
THROUGH TUESDAY BEFORE THE NEXT COLD FRONT QUICKLY PUSHES
SOUTHEAST FROM THE PAC NW LATER ON TUESDAY AND INTO WEDNESDAY.
CONTINUED TO INCREASE POP TUESDAY NIGHT AND WEDNESDAY. ANY SNOW
ACCUMULATIONS ARE EXPECTED TO BE LIGHT INITIALLY AS AN UPPER LEVEL
TROUGH DIGS SOUTH OFF THE COAST OF CALIF. WITH EXPECTED SNOW
COVER...LOWERED MIN TEMPS A BIT TUESDAY MORNING WITH SEVERAL HOURS
OF RADIATIONAL COOLING EXPECTED.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY. NEXT UPPER LOW MOVING
INTO NRN CA WEDNESDAY NIGHT. MODELS THEN DIVERGE ON ITS TRACK WITH
THE ECMWF/DGEX TAKING IT SWD INTO CNTRL CA BY THURSDAY MORNING WHILE
THE GFS TAKES THE LOW ON A MORE NLY TRACK ACROSS NORTH CNTRL NV.
WILL CONTINUE TO LEAN TOWARDS THE ECMWF/DGEX SOLUTION DUE TO
SUPERIOR PERFORMANCE OF THE ECMWF THIS SEASON. THEREFORE WILL ONLY
HAVE SLIGHT CHANCE POPS NERN NV WITH CHANCE CNTRL AND FAR WEST. ON
THURSDAY ECMWF TAKES LOW ACROSS SRN NV WHICH WILL GIVE CNTRL NV A
CHANCE OF SHOWERS BUT ONLY A SLIGHT CHANCE ACROSS THE NORTH. ON
FRIDAY NEXT UPPER LOW WILL MOVE SWD ALONG THE CA COAST. THE ECMWF
HAS THE LOW CENTER JUST OFF THE COAST WHILE THE GFS HAS IT INLAND.
THIS TREND CONTINUES THROUGH SATURDAY AS THE ECMWF KEEPS THE LOW
FURTHER WEST AS IT DROPS SWD. THEREFORE ON FRIDAY KEPT MENTION OF
ANY SHOWERS CONFINED TO THE FAR WRN PORTION OF THE FORECAST AREA
PER ECMWF SOLUTION THEN WENT WITH LOW CHANCE POPS CNTRL AND SLIGHT
CHANCE NORTH FRIDAY NIGHT AND SATURDAY AS LOW SLIDES A LITTLE
CLOSER TO OUR FORECAST AREA AS IT HEADS INTO SRN CA AND FAR SRN
NV. SATURDAY NIGHT AND SUNDAY WILL LIKELY SEE SOME WRAP AROUND
MOISTURE OVER EAST CENTRAL NV SO BEST POPS IN THIS LOCATION. LEFT
IN SLIGHT CHANCE POPS ELSEWHERE AS MODELS SHOW WEAK TROUGHINESS
OVER THE GREAT BASIN SO CANT RULE OUT A FEW SHOWERS.
&&

.AVIATION...UPPER TROUGH TO MOVE ACROSS THE REGION TODAY BRINGING
WIDESPREAD SNOW. CONDITIONS IMPROVING AFTER 18Z AT THE KWMC AND
KTPH TERMINALS AND AFTER 00Z AT KEKO AND KELY.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING IN EFFECT UNTIL 7 PM PST FOR NVZ034.

WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON PST TODAY FOR NVZ030.

WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 AM THIS MORNING
TO 4 PM PST THIS AFTERNOON FOR NVZ013-031>033-035<037.
&&

95/91/91
Hazardous weather outlook, Feb 9, 2:31 AM PST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
231 AM PST MON FEB 9 2009

NVZ013-030-100100-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-
231 AM PST MON FEB 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM SYSTEM WILL MOVE INTO THE REGION TODAY BRINGING LIGHT
TO MODERATE SNOW ACCUMULATIONS TO THE AREA. GUSTY NORTHWESTERLY WINDS
ARE ALSO EXPECTED BY THIS AFTERNOON CAUSING BLOWING SNOW AND LOCALIZED
DRIFTING SNOW...ESPECIALLY IN THE HIGH ELEVATION MOUNTAINS PASSES.
THEREFORE...A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH THIS
AFTERNOON.

SNOW WILL TAPER TO FLURRIES THIS EVENING AS THE STORM PUSHES TO
THE EAST OF THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER COLD FRONT IS EXPECTED TO MOVE ACROSS NORTHERN AND CENTRAL NEVADA
ON WEDNESDAY...BRINGING MORE ACCUMULATING SNOW AND COLD AIR TO THE
AREA FOR WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ031>037-100100-
NORTHERN ELKO COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
231 AM PST MON FEB 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA AND NORTHEAST NEVADA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL MOVE INTO THE REGION TODAY BRINGING MODERATE
TO LOCALLY HEAVY SNOW ACCUMULATIONS TO THE AREA. GUSTY
NORTHWESTERLY WINDS ARE ALSO EXPECTED THIS AFTERNOON CAUSING
BLOWING SNOW AND LOCALIZED DRIFTING SNOW...ESPECIALLY IN THE HIGH
ELEVATION MOUNTAINS PASSES. A WINTER WEATHER ADVISORY IS IN
EFFECT THROUGH THIS AFTERNOON FOR SNOW ACCUMULATIONS OF 3 TO 7
INCHES IN THE VALLEYS. ALSO...A WINTER STORM WARNING IS IN EFFECT FOR
THE RUBY MOUNTAINS AND EAST HUMBOLDT RANGE THROUGH THIS EVENING FOR 8
TO 16 INCHES OF SNOW.

SNOW WILL TAPER TO SCATTERED SNOW SHOWERS THIS EVENING AND
CONTINUE UNTIL MIDNIGHT TONIGHT AS THE STORM SYSTEM PUSHES
EAST OF THE AREA AND WEAKENS. ADDITIONAL LIGHT SNOW ACCUMULATIONS
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER COLD FRONT IS EXPECTED TO MOVE ACROSS NORTHERN AND CENTRAL NEVADA
ON WEDNESDAY...BRINGING MORE ACCUMULATING SNOW AND COLD AIR TO THE
AREA FOR WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

TT

Nearby

Winter Storm Warnings in Nevada, 2009Every winter storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.